Oklahoma, 2007

Flood in Oklahoma, July 1 to 6, 2007

July 1 to 6, 2007 · NWS TSA · 1 event in 1 county or zone

Heavy rain in late June caused major flooding along the Caney River in and around Bartlesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain in late June caused major flooding along the Caney River in and around Bartlesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 8:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 8:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
940 PM CDT SAT JUN 30 2007

.DISCUSSION...
VERTICALLY STACKED UPPER LOW CURRENTLY MOVING INTO WESTERN OSAGE AND
PAWNEE COUNTIES WILL MOVE LITTLE OVERNIGHT WITH THE POTENTIAL FOR
HEAVY RAINFALL ACROSS PORTIONS OF NORTHEAST OKLAHOMA.  AS LOW LEVEL
JET DEVELOPS EAST OF THE CIRCULATION EXPECT THUNDERSTORMS TO
INCREASE IN COVERAGE AFTER MIDNIGHT INTO THE MORNING HOURS SUNDAY.

QPF AMOUNTS REMAIN PROBLEMATIC AS TIGHT GRADIENT OF HEAVY RAINFALL
WILL LIKELY DEVELOP NEAR THE OK/KS BORDER.  DID INCREASE PRECIP
AMOUNTS ACROSS FAR NORTHEAST OKLAHOMA TONIGHT INTO SUNDAY.  MAJOR
RIVER FLOODING EXPECTED ACROSS MUCH OF NORTHEAST OKLAHOMA IN THE
NEXT FEW DAYS...INCLUDING POTENTIALLY DEVASTATING FLOODING IN
BARTLESVILLE ALONG THE CANEY RIVER. IF HEAVY RAINFALL BAND DEVELOPS
TODAY OR TONIGHT ACROSS THIS BASIN...RIVER FORECAST WOULD LIKELY GO
EVEN HIGHER.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067.

AR...NONE.

&&

SHORT TERM...12
Hazardous weather outlook, Jun 30, 7:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT SAT JUN 30 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
800 PM CDT SAT JUN 30 2007

...ADDITIONAL PERIODS OF HEAVY RAINFALL EXPECTED ACROSS NORTHEAST
   OKLAHOMA...

...MAJOR RIVER FLOODING EXPECTED ALONG THE CANEY...VERDIGRIS AND
   DEEP FORK RIVERS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND NORTH OF INTERSTATE 44.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF
EASTERN
OKLAHOMA THIS EVENING.  THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE OVERNIGHT AS THE LOW LEVEL JET BEGINS TO DEVELOP.
ADDITIONAL RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE COMMON ON TOP OF
ALREADY SATURATED GROUND THROUGH TONIGHT..ESPECIALLY ACROSS FAR
NORTHEAST OKLAHOMA. THEREFORE THE SIGNIFICANT RISK OF FLOODING WILL
CONTINUE. IN ADDITION...HEAVIER SHOWERS AND THUNDERSTORMS WHICH MAY
OCCUR JUST ABOUT ANYWHERE WILL PRODUCE 1 TO 2 INCH RAINFALL
AMOUNTS IN A VERY SHORT TIME. A FLASH FLOOD WATCH IS IN EFFECT FOR
MUCH OF NORTHEAST OKLAHOMA. SEE /OKCFFATSA/ FOR DETAILS.

IN ADDITION...MAJOR RIVER FLOODING IS EXPECTED ACROSS PORTIONS OF
NORTHEAST OKLAHOMA.  SEE /OKCFLSTSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGERS ACROSS NORTHEAST OKLAHOMA SHOULD CONTINUE TO
MONITOR CONDITIONS CLOSELY FOR THE POTENTIAL OF FLOODING AND BE
PREPARED TO ENACT LOCAL FLOOD PROCEDURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE UPPER LEVEL SYSTEM WILL CONTINUE TO IMPACT THE AREA THROUGH
SUNDAY. HEAVY RAIN AND FLOODING WILL REMAIN A CONCERN AT LEAST
THROUGH SUNDAY...ESPECIALLY OVER NORTHEAST OKLAHOMA. BY EARLY
NEXT WEEK THIS SYSTEM WILL BECOME MORE DISORGANIZED AND MOVE TO
THE SOUTHWEST...HOWEVER MOISTURE WILL REMAIN PLENTIFUL. THUS...
THUNDERSTORMS WITH HEAVY RAIN WILL REMAIN POSSIBLE AT LEAST INTO
EARLY NEXT WEEK. THE OVERALL COVERAGE AND ORGANIZATION OF SHOWERS
AND THUNDERSTORMS WILL LIKELY DIMINISH WITH TIME AFTER SUNDAY.
LATEST DATA SUGGESTS THAT DRIER AIR MAY FINALLY MOVE INTO THE
AREA BY THE END OF NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY
AS FLOODING CONCERNS WILL CONTINUE AT LEAST THROUGH THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 30, 6:47 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
747 PM CDT SAT JUN 30 2007

OKZ057-063-010115-
CRAIG OK-DELAWARE OK-
747 PM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHWESTERN DELAWARE AND SOUTHEASTERN CRAIG

AT 747 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF KETCHUM TO 2 MILES SOUTH OF
CLEORA TO 5 MILES SOUTHWEST OF ZENA...MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
ZENA...CLEORA...GROVE...BERNICE AND KETCHUM.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3652 9510 3647 9503 3641 9489 3665 9465
      3667 9484 3666 9503

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
July 1, 12:00 AM CST to July 6, 4:00 PM CST
Where
Washington County, Bartlesville
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
36.750, -96.000

The Caney River near Bartlesville rose above its flood stage of 13 feet at 4 am CDT on June 30. The river crested at 21.45 feet at 9:30 am CDT on July 2. The river fell below its flood stage at 5 pm CDT on July 6.

The flood category reached the major level. 2500-3000 residents were displaced across Washington County due to the flood. 85 residents were evacuated in Dewey. The total amount of homes receiving flood damage was roughly 250. Numerous streets were closed during the flood, including nearly every east-west street in Bartlesville. Damages totaled for government infrastructure were roughly $400,000. Total damages estimated at $1 million.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51103.